Get E-Book on COVID-19

Q. Is tinnitus a side effect of AZO?

Answered by
Dr. Shyam Kalyan N
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 07, 2017

Hello doctor,

I began exhibiting symptoms that I would describe as tinnitus from a week. I get a loud noise or ringing in my left ear, although it also happens in the right ear. One fine day the tinnitus actually went to the other ear (my right ear), my tinnitus since then has not been focused in a single ear, but seems to alternate. I had to leave work three days back, as I had a sudden nauseous feeling. Since then, I have experienced random rushes of sensation that go throughout my body, which most of the time are accompanied by temporary nausea. This feeling I can only describe as a ‘wave’ passing throughout my body. In my past, I have taken MDMA (ecstasy) and would experience the same sensation then. I have heard people, remark about how this could be vertigo, but after reading descriptions I do not think it is. I do not feel like I lose control and balance, at least not significantly.

I went to an urgent care physician to discuss my symptoms. The doctor listened to my ideas on what it was, but did not seem very knowledgeable on ototoxicity and assessed the situation saying I may now have tinnitus and this is something I will learn to deal with. He did remove severely impacted ear wax from my left ear and was unable to finally remove all from the right ear. Upon removing the left ear wax I did feel a relief in the volume of the ringing. Since then, I have noticed that the tinnitus feeling seems to feel more internal than external. My doctor prescribed me Acetic acid drops for my left ear since there was slight bleeding during micro-suction. He also prescribed me Meclizine for vertigo and Ondansetron for nausea that could accompany that.

I went to a dermatologist and had a mole removal with local anesthesia. During this time I was also taking AZO, which is over-the-counter bladder calmer. Throughout the past four years or so, I have taken AZO over periods of time. I had issues with urinary incontinence and I took this without input from a physician. There were periods where I took it for five days of the week, for maybe three months total. I originally took two pills at once, and then later took a pill at a time. It has been some time since I have taken AZO before I took it again. I was completely unaware that AZO (Pyridium) can be ototoxic as it was near impossible to find this listed as a potential ototoxic medication. I never before exhibited any symptoms like this, and although while I began getting tinnitus that weekend, I did not stop taking it every day as I was completely unaware this was related in any way. 

In my past, I have also taken ecstasy (MDMA) on a regular basis or in large amounts. I have not ever experienced any negative long-term effects from this but that does not mean that damage was not done because of it. I have also smoked marijuana, drank heavily, tried cocaine a handful of times, as well as mushrooms, and ketamine a handful of times. I know it is dangerous to self-diagnose because you can create problems out of nothing. My fear is that I will put additional harmful substances in my body exacerbating the symptoms of what I am experiencing. I took one Meclizine to help with the uneasiness and I believe that the tinnitus has changed, it now moves in a cascading change in pitch. I now hear a constant noise, but it changes in sound (high pitched always, sometimes slowly rising and falling in pitch in the higher frequencies or it subsides quickly while another high pitch replaces it). I still experience the waves of tingling sensation that move throughout my body, and it seems more random and the frequency alternates (which could be a balance related issue or something else entirely).

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hello,

Welcome to icliniq.com.

While you have elaborated on your symptoms very meticulously, I still require some more details.

  1. Is there any hearing loss?
  2. Do you have any fullness of the ear?
  3. The tingling feeling, is it permanent?
  4. Do you have any giddiness?
  5. Any change of ear fullness or tinnitus occurring followed by tingling sensation?
  6. Did it start after taking any party drug?
  7. Did you listen to high volume sounds?
  8. Did you get exposed to loud sounds like an explosion, bomb blast, or something of the sort?

It is true that MDMA (3,4-methylenedioxy-methamphetamine) can cause tinnitus and worsen noise-induced hearing loss. However, it will be related to an episode of taking the drug.

It is possible that regular use of the drug could have made the inner hair cells more susceptible to noise-induced trauma and would have manifested on someday when you subjected yourself to some noise (acoustic trauma).

AZO (Phenazopyridine hydrochloride) is not a proven ototoxic drug. But since you are saying you have been using it, I suggest you stop that and consult a physician for the urinary symptoms.

I suspect Meniere's disease, which is an inner ear problem and also ototoxicity. So, get the following tests done.

  1. Pure tone audiogram.
  2. Recruitment test.
  3. Complete blood count.
  4. Electrocochleography.
  5. Thyroid function tests (TSH, T3, T4).
  6. Urine analysis.
  7. Electrolyte levels.
  8. Venereal disease research laboratory (VDRL test) and FTA-ABS (Fluorescent treponemal antibody absorption).
  9. C- reactive protein.

In your next query, please attach the reports of the above. The above tests are necessary to find the cause of the problem and also arrive at the right diagnosis. Only after that, we can give a definitive treatment for you.

Ear wax can cause tinnitus and aural fullness manifesting as imbalance, but the same will not be as severe as described by you. If the abrasion inside the ear has healed, you use some wax dissolvent to remove the wax. It will make it more soluble, and an ENT can remove it easier.

Also, continue the medicine Meclizine, till we get the diagnosis right. I suggest you refrain from party drugs, alcohol, smoke, and dope.

Revert with more information to an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist


Was this answer helpful?

 | 

Related Questions:
Can you suggest some medicine for ear blockage?
Can hearing deterioration and vertigo be due to acoustic neuroma?
I have white rashes on my throat and also fever and throat pain. Please advice.
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What Causes Vertigo?

Article Overview: This article discusses vertigo, a sensation of spinning, dizziness, unsteadiness, and lightheadedness. Read Article


Dr. A K Srivastava
Neurologist

Dizziness, unsteadiness, lightheadedness are symptoms expressed by the patient. But all these indicate that the patient is having a problem of balancing. Balancing is the outcome of a reflex mechanism where vestibule of ear, eyes and sensory receptors of joints and muscles send sensory impulses to t...  Read Article

How to remove earwax with earbuds?

Query: Hello doctor, I frequently use earbuds due to itching in my ears since many years. People say it is not good to use earbuds. Please suggest me what should I do when I suffer from itching inside the ear. How do I remove ear wax? I also have a problem in my throat like throat dryness and irritation i...  Read Full »

I have ear pain after removing ear wax. Is it serious?

Query: Hello doctor, I have been suffering from ear pain for the last two days and it has become really serious now. The entire right side of my face has gone numb and I am not able to hear properly in my right ear. I can listen to some hissing sound. I remember cleaning my ear with my fingers and tried to...  Read Full »

Also Read


COVID-19 Testing
COVID-19 testing includes analyzing patient samples to determine current or past infections with SARS-CoV-2. Read the ar...  Read more»
I feel a restlessness in my legs, which decreases my sleep quality. How to get a refreshing sleep?
Hello doctor, I cannot get refreshing sleep some days in a week, and some days it is good. I also have difficulty sleep...  Read more»
I have redness in my eyes. How to stop it from getting redder?
Hello doctor,I am a 16-year-old boy. I have a problem with my eyes, and I had this problem for a very long time. I do no...  Read more»

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.